Illinois, 2020

Damaging Wind in Illinois, August 25, 2020

August 25, 2020 · NWS LOT · 1 event in 1 county or zone

Scattered thunderstorms moved across portions of northeast Illinois during the early morning hours of August 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across portions of northeast Illinois during the early morning hours of August 25th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 25, 1:56 AM CST, 40 minutes earlier.

Area forecast discussion, Aug 25, 1:56 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
256 AM CDT Tue Aug 25 2020

.MESOSCALE DISCUSSION...
255 AM CDT

Strong to periodically severe storms across southern Wisconsin
will at least partially impact mainly the northeastern Illinois
CWA early this morning.

Storms in central and southern Wisconsin as of 245 AM are re-
firing on the sharp elevated instability gradient. MUCAPE is high
as seen on last evening's 00Z DVN sounding (over 5,000 J/kg),
which combined with 0-6 km shear of 30+ kt north of the state-line
has sustained scattered severe to near-severe storms. The
orientation of the shear vector does curl more southeastward
parallel with the elevated instability gradient and thus would
support some bowing structures. We have seen some of this behavior
northwest of Milwaukee though have not seen a large cold pool
amalgamation thus far. Would expect some of these storms to move
into at least McHenry Lake, and northern Cook Counties in the pre-
dawn hours with potential for redeveloping storms in Wisconsin to
migrate as far south as the southern/southwestern Chicago metro
and far northwest Indiana 7-9 a.m. This does present at least he
likelihood of storms for parts of the Chicago metro during
portions of the morning rush hour.

Confidence on exact morphology of threats, despite being in the
near term, continues on the lower side. Given the instability
though and storm structures we have seen in Wisconsin, at least a
marginal severe threat will exist with any storms especially those
that congeal on the immediate instability gradient. Also any
major deeper cores within the sizable instability will present a
larger (1.5+ inch) hail threat. Cannot still rule out a quickly-
propogating cluster of storms (small MCS) to evolve from this.
While convection allowing models (CAM) guidance has struggled with
this, there is a signature of that evolution in several members
(albeit likely too far north). If that were to happen over the
Lake Michigan shore or over southern Lake Michigan, this would
result in some temporary high wave action and probably a morning
rip current risk.

Expecting lingering convection into the mid-morning hours over
northeast Illinois and far northwest Indiana before dissipation
likely late morning as the mid-level speed max propagates east of
the region.

MTF

&&

.SHORT TERM...
245 AM CDT

Through Wednesday...

After this morning's storms, attention then turns primarily to the
heat and deciphering how much augmentation to temperatures is
caused by this morning's convection and associated outflows. Also
a non-zero chance for a couple storms during the afternoon and
evening in far northeast Illinois and far northwest Indiana, but
confidence is medium to high that the cap looks to win out
although any storms could be just northeast of our CWA.

The subtropical ridge will briefly be held back from expanding
this morning and in the low-levels the outflow/composite cool
front will be draped from northwest-to-southeast somewhere across
northeast Illinois and northwest Indiana. Specifics on the boundary
and lake breeze location and movement today will dictate the
difference between mid 90s and lower to mid 80s. During the late
morning, as mixing ensues to the west of the boundary, it is
expected to weaken and move northeast. However, the lighter wind
flow will allow a lake breeze to develop and this should make good
inroads given the continued light background westerly wind field
within the boundary layer. So for much of the lake adjacent
counties have temperatures 5 to 10 degrees cooler than yesterday.
It's important to note the uncertainty in specifics with the
likely oscillating behavior of this boundary, so there could be a
sizable forecast temperature/heat index either way in parts of
and near the Chicago metro.

For further west and south in the CWA, mid 90s look likely with
any convective debris clouds thinning late morning and 850 mb
temperatures hanging right around 20C-21C. Dew points came up
markedly last night after mixing and there is slightly higher
moisture in the boundary layer according to last evening's 00Z
regional soundings and today's forecast model soundings. So it's
possible mixing is less than yesterday allowing for some heat
index readings to touch or even slightly exceed 100 degrees. As a
reminder our Heat Index criteria is 105 so still some buffer to
that, though we will have to watch a four day stretch (yesterday
through Thursday) being close to that with warm nighttime
minimums. Also wet bulb globe temperatures (WBGT) are in or at
the cusp of upper 80s (higher impact for those at work or in
motion outside). For now, will continue to stress the practice of
common sense heat safety.

As for convective chances, the shallow cold pool will eventually
weaken but a marine layer will replace it for parts of northeast
Illinois and northwest Indiana. Along the lake breeze periphery of
this, the boundary would be a focus for possible convection,
although warming in the 850-750 mb layer per NAM and RAP soundings
does provide capping on most guidance (not mega-strong however).
Convection allowing models (CAMs) have a dearth for QPF in the
afternoon supporting this outcome. Do think some cumulus possibly
towering along the boundary is doable though, and like yesterday
with a couple cells in Grundy County, cannot rule out a storm or
two to fire.

For after dark, attention turns to the instability gradient and
the low-level jet bisecting that once again resulting in likely
convection in parts of the central Great Lakes. This could easily
be as close as southeast Wisconsin to southern Lake Michigan
though, and some of this may be modulated if convection were to
hang on longer this morning and retard the elevated mixed layer's
leading edge.

After a mild night tonight, Wednesday is still primed for a toasty
one. The 850 mb temperatures on almost all available guidance are
21-22C and the signal for a full sunny sky with mixing dew points
remains consistent. Have mid to upper 90s for highs area-wide
with records possible (see Climate Discussion below). Again the
anticipated mixing dew points into the mid-upper 60s will allow
heat index readings to "only" peak upper 90s to 100-101 or so.

MTF

&&

.LONG TERM...
245 AM CDT

Wednesday night through Monday...

This period's emphasis is the continued heat into Thursday and
then the likelihood of some thunderstorms in the later Thursday-
Friday night period.

After a very mild Wednesday night with lows in the 70s, including
likely upper 70s in the heart of the Chicago metro, we set the
stage for another warm day on Thursday. The global guidance still
indicates at least a large portion of the forecast area being
under suppression between the expected remnants of tropical
cyclone Laura to the south-southwest and northern stream short
wave energy. With sunny skies and the thermal ridge at nearly the
same magnitude, thinking more and more that Thursday in some
places could yield the same temperatures as Wednesday if not
surprised by any high/mid cloud cover. Dew points should follow
suit with mixing so heat index readings are again in the that
95-101 arena.

The remnants of Laura continue in global guidance solutions and
that of their ensembles to be south of the area, with it turning
more rightward into the Ohio River Valley on Friday due to
influence from the northern stream. While the rain shield is
likely to stay south of the area, there are some synoptic
ingredients in place for a predecessor rain event (PRE), those
being: 1.) favorable right entrance region of the westerly upper
jet coupled with diffluence ahead of the remnants and 2.) high
precipitable waters advected northward from Laura and Marco's
remnants. Will have to watch that closely as somewhere in the
broad Great Lakes to Mid-Mississippi Valley region could see a
heavy rain event unfold north-northeast of the remnants. Have gone
a little above National Blend of Models (NBM) guidance for PoPs
on Thursday night/early Friday for this. Our PoPs still peak
Friday afternoon-evening as the northern stream energy and
associated frontal boundary are progged to drop southward into
the area. The combination of instability, moisture, and forcing
for ascent does look it could provide some severe threat.

Behind the front, Saturday and Sunday continue to show a dry and
cooler signal. The northerly wind push is slightly marginal for a
rip current risk on the Indiana shore and possibly Cook County.
The next chance of storms returns with warm advection on Monday.

MTF

&&

.CLIMATE...
245 AM CDT

Record high temperatures are possible on Wednesday August 26th and
Thursday August 27th. Here are the current records at Chicago and
Rockford:

          August 26th    August 27th
          -----------    -----------
Chicago:  97F in 1973    97F in 1973
Rockford: 97F in 1953    97F in 1953

Castro

&&

.AVIATION...
For the 06Z TAFs...

Highly complex forecast through this morning and afternoon with
impacts associated with:

* Ongoing and developing convection across Wisconsin with a
  likelihood of impacting the C90 TRACON
* Potential for chaotic winds and an eventual abrupt northeast
  wind shift towards daybreak
* Very low confidence in wind trends late this morning and early
  this afternoon with a lake breeze eventually resulting in a
  secondary push of east winds at the Chicago-area terminals this
  afternoon.

Hi-resolution guidance is struggling mightily late this evening
with ongoing strong to severe convection across Wisconsin. Relying
on observations and short-term trends at this point, which does
add a layer of uncertainty to the short-range forecast. Latest
thinking is that the cells closest to the WI/IL border will
continue to track southward with some slow weakening as they
encounter an initially somewhat dry mid-level airmass. Have added
some -SHRA and VCTS mentions to account for this initial activity.
Thereafter, we'll be monitoring what occurs farther to the north.
Given the amount of ongoing convection, thinking is that a cold
pool will try to surge south and eastward with time late tonight.
This brings thunderstorms within striking distance of ORD, MDW,
DPA, and GYY just before daybreak. Have added TEMPO groups to ORD,
MDW, and DPA as a result with just a VCTS at GYY for now as things
may try to stay more across the lake at that latitude.

With this second surge of convection comes the likelihood of a
sharp north and northeast wind shift with still relatively low
confidence on timing. By late this morning, winds should trend to
essentially light and variable before some flavor of southwesterly
winds attempt to re-establish with daytime mixing. Whether or not
this can transpire before the lake breeze surges inland remains in
question. Have elected to continue to show a brief west wind shift
at the Chicago-area sites before winds return easterly this
afternoon.

While the threat for additional showers and storms will continue
this afternoon, thinking that threat is low at this time.
Additional elevated convection will likely develop overnight into
Wednesday morning but all indications point to this threat
remaining north and east of the terminals.

Carlaw

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 25, 2:11 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
311 AM CDT Tue Aug 25 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-260815-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
311 AM CDT Tue Aug 25 2020 /411 AM EDT Tue Aug 25 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk this morning...with an associated:
     Limited hail risk...up to half dollar size.
     Limited damaging wind risk...up to 60 mph.
     Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Thunderstorms will move across far northeast Illinois and possibly
far northwest Indiana early this morning providing some severe risk.
This includes the city of Chicago. These will gradually weaken by
later morning.

Temperatures inland this afternoon will reach the mid 90s with
heat index readings around 100.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Limited Excessive Heat Risk.
Thursday...
  Limited Severe Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday...
  Elevated Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

DISCUSSION:

Heat will continue this week. Highs will be well into the 90s
in most places. Continue to practice heat safety.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed early this morning in northeast Illinois.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 30 to 40 mph.

LMZ740>745-260815-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
311 AM CDT Tue Aug 25 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk this morning...with an associated:
     Limited hail risk...up to half dollar size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thursday...
  Limited Severe Thunderstorm Risk.
Friday...
  Elevated Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 25, 1:57 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
257 AM CDT Tue Aug 25 2020

ILZ004-005-250845-
Boone IL-McHenry IL-
257 AM CDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR MCHENRY AND BOONE COUNTIES UNTIL
345 AM CDT...

At 256 AM CDT, Doppler radar was tracking a strong thunderstorm near
Delavan, moving southeast at 35 mph with additional thunderstorms
located farther to the northwest.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm. In addition, and outflow boundary will move through
Boone County and will be capable of 40 to 50 mph wind gusts even
without any rainfall.

Locations impacted include...
Crystal Lake, Algonquin, Lake in the Hills, McHenry, Belvidere,
Woodstock, Huntley, Loves Park, Fox Lake, Harvard, Island Lake,
Marengo, Poplar Grove, Cary, Hampshire, Johnsburg, Lakemoor, Spring
Grove, Candlewick Lake and Fox River Grove.

Including the following interstate...
 I-90 between mile markers 19 and 41.

This includes...  Boone County Fairgrounds, Mchenry County College,
Mchenry County Fairgrounds, and Moraine Hills State Park.

LAT...LON 4249 8820 4215 8821 4215 8894 4250 8894
TIME...MOT...LOC 0756Z 328DEG 32KT 4269 8870

Carlaw
Special weather statement, Aug 25, 2:13 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
313 AM CDT Tue Aug 25 2020

ILZ005-006-250900-
Lake IL-McHenry IL-
313 AM CDT Tue Aug 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAKE AND EASTERN MCHENRY COUNTIES
UNTIL 400 AM CDT...

At 312 AM CDT, Doppler radar was tracking strong thunderstorms
and an associated outflow boundary located along a line extending
from near Zion to Fox Lake. Movement was south at 40 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms and outflow boundary.

Locations impacted include...
Waukegan, Buffalo Grove, Northbrook, North Chicago, Gurnee,
Mundelein, Highland Park, Round Lake Beach, McHenry, Vernon Hills,
Zion, Grayslake, Libertyville, Lake Zurich, Lake Forest, Round Lake,
Antioch, Wauconda, Fox Lake and Barrington.

Including the following interstates...
 I-94 between mile markers 1 and 25.
 I-294 between mile markers 1 and 25.

This includes...  Chain O Lakes State Park, College of Lake County,
Great Lakes Naval Training Center, Lake County IL Fairgrounds, Lake
Forest College, Moraine Hills State Park, Ravinia Music Festival, and
Six Flags Great America.

LAT...LON 4249 8780 4236 8782 4237 8782 4233 8783
      4233 8782 4231 8783 4229 8783 4221 8780
      4215 8776 4216 8823 4244 8828 4250 8821
TIME...MOT...LOC 0812Z 346DEG 35KT 4244 8780 4239 8817

Carlaw

The radar

The Milwaukee radar (KMKX), 74 km away, was scanning. The volume nearest the first event began at 08:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McHenry

When
August 25, 2:36 AM CST
Where
McHenry County, 2.16 mi ESE of Woodstock
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.310, -88.410

A couple of large trees were blown down between Woodstock and Bull Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908906.